Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 144, NWS Mobile, AL

May 3, 2003Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 2:06 AM CDT for Escambia County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 2:06 AM CDT (07:06 UTC)
Expired
May 3, 2003, 2:45 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Escambia County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2674 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 030706
SVRMOB
ALC053-030745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
206 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 245 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR POARCH...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I65 AND AL 21...FREEMANVILLE BY 210 AM CDT
  ROBINSONVILLE BY 215 AM CDT
  LITTLE ROCK...SARDINE BY 220 AM CDT
  WAWBEEK BY 230 AM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3124 8758 3106 8756 3100 8726 3112 8725

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:44 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 2, 11:44 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1144 PM CDT FRI MAY 2 2003

WILL UPDATE AGAIN TO LOWER POPS BASED ON LATEST RADAR TRENDS AND
REMOVE POSSIBLE SEVERE STORM WORDING. UPDATE OUT SOON.

29/EVERSOLE

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 6:30 AM CDT, 19 hours 36 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WEAK FRONT WILL CROSS THE AREA TODAY...BRINGING SCATTERED
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME STRONG...WITH
SMALL HAIL POSSIBLE...BUT ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, May 2, 10:34 PM CDT, 3 hours 32 minutes before
ALZ051>064-FLZ001>006-030400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1034 PM CDT FRI MAY 2 2003

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE FOLLOWING COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...MOBILE...BALDWIN...CLARKE...WILCOX...
     MONROE...CONECUH...ESCAMBIA...BUTLER...CRENSHAW...AND
     COVINGTON

IN THE WESTERN FLORIDA PANHANDLE...

     ESCAMBIA...SANTA ROSA...AND OKALOOSA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningMOBEscambia56 min
May 2, 7:25 PM CDTSevere Thunderstorm WarningMOBButler35 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningMOBMonroe34 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningMOBCrenshaw62 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington49 min
May 2, 8:01 PM CDTSevere Thunderstorm WarningMOBEscambia59 min
May 2, 8:11 PM CDTSevere Thunderstorm WarningMOBButler, Covington64 min
May 2, 8:18 PM CDTSevere Thunderstorm WarningMOBConecuh57 min
May 2, 8:48 PM CDTSevere Thunderstorm WarningMOBClarke, Washington42 min
May 2, 9:51 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke39 min
May 2, 10:20 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
May 2, 10:53 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox52 min
May 2, 11:04 PM CDTSevere Thunderstorm WarningMOBBaldwin41 min
May 3, 2:14 AM CDTSevere Thunderstorm WarningMOBBaldwin31 min
May 3, 2:19 AM CDTSevere Thunderstorm WarningMOBClarke, Washington41 min
May 3, 2:59 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe46 min
May 3, 3:37 AM CDTSevere Thunderstorm WarningMOBEscambia38 min
May 3, 7:29 AM CDTSevere Thunderstorm WarningMOBChoctaw46 min
May 3, 9:16 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe44 min
May 3, 9:37 AM CDTSevere Thunderstorm WarningMOBConecuh53 min
May 3, 9:57 AM CDTSevere Thunderstorm WarningMOBButler63 min
May 3, 10:01 AM CDTSevere Thunderstorm WarningMOBClarke, Monroe59 min
May 3, 10:18 AM CDTSevere Thunderstorm WarningMOBWashington57 min
May 3, 10:26 AM CDTSevere Thunderstorm WarningMOBEscambia64 min
May 3, 10:59 AM CDTSevere Thunderstorm WarningMOBBaldwin61 min
May 3, 11:34 AM CDTSevere Thunderstorm WarningMOBMobile56 min
May 3, 12:19 PM CDTSevere Thunderstorm WarningMOBBaldwin56 min
May 3, 12:29 PM CDTSpecial Marine WarningMOB2 hr
May 3, 12:29 PM CDTSpecial Marine WarningMOB2 hr
May 3, 12:34 PM CDTSevere Thunderstorm WarningMOBMobile56 min
May 3, 12:54 PM CDTTornado WarningMOBMobile66 min
May 3, 2:47 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington28 min
May 3, 2:55 PM CDTSevere Thunderstorm WarningMOBWashington50 min
May 3, 3:17 PM CDTSpecial Marine WarningMOB58 min
May 3, 3:17 PM CDTSpecial Marine WarningMOB58 min
May 3, 3:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
May 3, 4:06 PM CDTSpecial Marine WarningMOB84 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMOBMobile47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.